Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 35, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 23, 2017, 1:23 PM CDT for 4 counties in Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 1:23 PM CDT (18:23 UTC)
- Expired
- Mar 23, 2017, 1:48 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 1:35 PM CDT | HAIL 1 | Kanawha, IA | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272 WUUS53 KDMX 231823 SVRDMX IAC081-091-109-197-231900- /O.NEW.KDMX.SV.W.0035.170323T1823Z-170323T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 123 PM CDT THU MAR 23 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northwestern Wright County in north central Iowa... Southeastern Kossuth County in north central Iowa... Southwestern Hancock County in north central Iowa... Northeastern Humboldt County in north central Iowa... * Until 200 PM CDT. * At 122 PM CDT, a severe thunderstorm was located 13 miles northeast of Dakota City, moving east at 50 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Kanawha, Lu Verne, Renwick and Hardy. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Large hail and damaging winds and continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 4282 9413 4292 9414 4297 9365 4278 9365 TIME...MOT...LOC 1822Z 269DEG 46KT 4287 9402 HAIL...1.00IN WIND...<50MPH $$ REV
3 follow-up statements
063
WWUS53 KDMX 231836
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
136 PM CDT THU MAR 23 2017
IAC091-231845-
/O.CAN.KDMX.SV.W.0035.000000T0000Z-170323T1900Z/
Humboldt IA-
136 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUMBOLDT COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4297 9365 4278 9365 4281 9397 4291 9397
4291 9414 4292 9414
TIME...MOT...LOC 1835Z 269DEG 46KT 4287 9385
$$
IAC081-109-197-231900-
/O.CON.KDMX.SV.W.0035.000000T0000Z-170323T1900Z/
Wright IA-Kossuth IA-Hancock IA-
136 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN WRIGHT...SOUTHEASTERN KOSSUTH AND SOUTHWESTERN
HANCOCK COUNTIES...
At 135 PM CDT, a severe thunderstorm was located 11 miles northwest
of Elm Lake, or 11 miles northwest of Clarion, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kanawha and Lu Verne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4297 9365 4278 9365 4281 9397 4291 9397
4291 9414 4292 9414
TIME...MOT...LOC 1835Z 269DEG 46KT 4287 9385
HAIL...1.00IN
WIND...60MPH
$$
REV449
WWUS53 KDMX 231839
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
139 PM CDT THU MAR 23 2017
IAC109-231849-
/O.CAN.KDMX.SV.W.0035.000000T0000Z-170323T1900Z/
Kossuth IA-
139 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KOSSUTH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. 0Therefore, the warning has been cancelled.
LAT...LON 4297 9365 4278 9365 4281 9397 4294 9397
TIME...MOT...LOC 1839Z 269DEG 46KT 4287 9377
$$
IAC081-197-231900-
/O.CON.KDMX.SV.W.0035.000000T0000Z-170323T1900Z/
Wright IA-Hancock IA-
139 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN WRIGHT AND SOUTHWESTERN HANCOCK COUNTIES...
At 139 PM CDT, a severe thunderstorm was located 8 miles west of
Belmond, or 9 miles north of Clarion, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kanawha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4297 9365 4278 9365 4281 9397 4294 9397
TIME...MOT...LOC 1839Z 269DEG 46KT 4287 9377
HAIL...1.00IN
WIND...60MPH
$$
REV262
WWUS53 KDMX 231848
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
148 PM CDT THU MAR 23 2017
IAC081-197-231856-
/O.CAN.KDMX.SV.W.0035.000000T0000Z-170323T1900Z/
Wright IA-Hancock IA-
148 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WRIGHT AND
SOUTHWESTERN HANCOCK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4297 9365 4278 9365 4281 9397 4294 9397
TIME...MOT...LOC 1842Z 269DEG 46KT 4287 9364
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 1:04 PM CDT, 19 minutes earlier.
Area forecast discussion, Mar 23, 1:04 PM CDT, 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 104 PM CDT Thu Mar 23 2017 .SHORT TERM.../Today through Tonight/ Issued at 351 AM CDT Thu Mar 23 2017 High pressure over the eastern Great Lakes region will move southeast today while an area of low pressure organizes across eastern Colorado. This combination will lift a warm front north into Iowa today along with strong theta-e advection. Good low level saturation will occur below 700 mb however a wedge of dry air will remain prominent generally from 700 to 500 mb. This dry layer and associated inversion does leave some uncertainty today. Guidance is suggesting instability today into tonight however much of this is likely based from 850 mb and does not account for the warm nose aloft which will inhibit vertical ascent. Possible forcing above the dry layer could ignite isolated and highly elevated convection but at this time, not seeing much chance beyond isolated at this point as long as this dry/warm layer maintains. Chances for precipitation lifting through the region this morning but likely to be more drizzle to light rain with the forcing focused below 700 mb. The precipitation chances will lift north and be mainly over the northern portion of the area by later this afternoon into the evening. The precipitation chances will settle back south into central Iowa later tonight. Temperatures today will be dependent on cloud cover. The low ceilings should be north of Highway 30 by mid afternoon with the warmer temperatures immediately behind this region. Highs still looking in the mid 40s northeast to the upper 60s southwest. .LONG TERM.../Friday through Wednesday/ Issued at 351 AM CDT Thu Mar 23 2017 The main forecast concern revolves around the system that will begin to impact Iowa today. Not much has changed with the overall picture. A deep trough over the West will develop a closed low as it crosses into the Southern/central Plains. A surface low will develop a warm front that will extend from Kansas then Northeast across Eastern Nebraska into Western and Northern Iowa by Friday morning. The frontal position has changed some by both the GFS and Euro mainly being a little further West and North. Deeper moisture and pretty strong forcing will arrive by Friday afternoon across the forecast area with some instability across the West and South. We should see widespread showers by the afternoon along with some thunderstorms...especially South. Can't rule out a strong to severe storm either with large hail and damaging wind the main threats. The better chance for severe will remain South of the state but given the strength of the system and the amount of forcing with it, storms should form. Friday night and Saturday the low shift South and East of Iowa and we will be in the cold sector of the storm. While the thunder threat will diminish, the slow movement of the system will keep Iowa in the deformation zone and bring a prolonged period of moderate to occasionally heavy rainfall to the area. I would not be surprised to see several rivers have significant within bank rises and a few may even go into minor flood. This is something we will certainly be watching for. The system will finally pull far enough East during Sunday morning to bring an end to the precip. The break will be short lived though as a Northern and Southern stream shortwave merge over the region and bring another shot of precip mainly to Southern Iowa. Towards the end of the forecast period another strong low develops over the Southwest U.S. and moves towards Iowa by the end of the forecast period. This system looks very similar to the one that will impact Iowa through Saturday though there are significant . model differences at this point. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 104 PM CDT Thu Mar 23 2017 Storms moving through northern IA this afternoon, may impact KFOD and KMCW. Will have to watch as they develop to the south for other sites. Otherwise low level winds to kick up tonight, with precip chances most sites by late in the period and beyond. CIGS to likely raise overnight especially south, with IFR CIGS toward the end of the period north. Thunder possible Friday, coverage uncertain prior to 18z so have left out for now. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Donavon LONG TERM...FAB AVIATION...Beerends
Hazardous weather outlook, Mar 23, 4:50 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 450 AM CDT Thu Mar 23 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 450 AM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated to scattered non-severe storms are possible across the Northern half of the state today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of moderate to locally heavy rain with isolated non-severe thunderstorms are possible Friday and Saturday. Some rises on local streams and rivers are possible where moderate or heavy rainfall occurs. SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. FAB
In the hours before
Special weather statement, Mar 23, 12:12 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Des Moines IA 1212 PM CDT THU MAR 23 2017 IAZ004-015-231800- Palo Alto IA-Emmet IA- 1212 PM CDT THU MAR 23 2017 ...Thunderstorms with small hail possible approaching... At 1212 PM CDT, Doppler radar was tracking a strong thunderstorm over Spencer In Clay County, moving east at 45 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Lost Island Lake around 1230 PM CDT. Ingham Lake, High Lake and Five Island Lake around 1245 PM CDT. Swan Lake around 1250 PM CDT. Other locations impacted by this storm include Armstrong, Ruthven, Kearney State Park, Emmetsburg Municipal Airport, Wolden County Park, Ringsted, Graettinger, Wallingford, Lost Island Lake State Park and Gruver. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4350 9445 4314 9444 4302 9491 4334 9491 TIME...MOT...LOC 1712Z 250DEG 41KT 4314 9515 Ansorge
Special weather statement, Mar 23, 12:23 PM CDT, 1 hour before
Special Weather Statement National Weather Service Des Moines IA 1223 PM CDT THU MAR 23 2017 IAZ015-023-231800- Palo Alto IA-Pocahontas IA- 1223 PM CDT THU MAR 23 2017 ...Thunderstorm with small hail approaching... At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near Albert City, or 13 miles northeast of Storm Lake, moving east at 55 mph. Nickel size hail will be possible with this storm. This strong thunderstorm will be near... Laurens around 1235 PM CDT. Other locations impacted by this storm include West Bend, Curlew, Mallard, Pocahontas Municipal Airport, Plover, Rolfe, Rodman, Havelock and Gilmore City. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4271 9444 4268 9491 4296 9491 4305 9444 TIME...MOT...LOC 1723Z 255DEG 48KT 4279 9503 Ansorge
Special weather statement, Mar 23, 12:57 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Des Moines IA 1257 PM CDT THU MAR 23 2017 IAZ005-015-023-024-231830- Humboldt IA-Palo Alto IA-Kossuth IA-Pocahontas IA- 1257 PM CDT THU MAR 23 2017 ...Thunderstorm with small hail possible approaching... At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Pocahontas, moving east at 50 mph. Nickel size hail will be possible with this storm. Locations impacted include... Algona, Dakota City, Humboldt, West Bend, Rolfe, Gilmore City, Wesley, Livermore, Corwith, Bode, Lu Verne, Renwick, Rutland, Bradgate, Plover, St. Joseph, Ottosen, Hardy, St. Benedict and Irvington. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4273 9397 4271 9455 4297 9466 4311 9397 TIME...MOT...LOC 1756Z 257DEG 42KT 4288 9451 Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 12:12 PM CDT | Special Weather Statement | DMX | Emmet | 48 min |
| Mar 23, 12:23 PM CDT | Special Weather Statement | DMX | Pocahontas | 37 min |
| Mar 23, 12:57 PM CDT | Special Weather Statement | DMX | Humboldt | 33 min |
| Mar 23, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 25 min |
| Mar 23, 2:47 PM CDT | Special Weather Statement | DMX | Butler | 28 min |
| Mar 23, 2:51 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 39 min |
| Mar 23, 3:18 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 25 min |
| Mar 23, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 30 min |
| Mar 23, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.